Advertisement

A red eye and a brown back: There's no smoke without a fire!

Published:January 05, 2018DOI:https://doi.org/10.1016/j.ejim.2017.12.014

      Keywords

      1. Introduction

      A 55-year-old woman with a history of psoriasis, hidradenitis suppurativa, and back pain was referred to our emergency department because of fever and pain around her left eye. She had no respiratory, abdominal, or urinary tract symptoms. Upon physical examination, we noticed erythema around her left eye and swelling of the eyelid. Physical examination of the heart, lungs, and abdomen was unremarkable. On her back, however, we saw a reticular, brown coloured skin lesion (Fig. 1), which was present since a few months. Chest X-ray and urine analysis were normal. Routine laboratory showed elevated C-reactive protein (139 mg/l) and leukocyte count (10.2 × 109/l).
      Fig. 1
      Fig. 1Brown coloured hyperpigmentation of the back. (For interpretation of the references to colour in this figure legend, the reader is referred to the web version of this article.)
      We diagnosed the patient with periorbital cellulitis. The cause of the skin lesions on the back, however, remained unclear. She was admitted to our ward and was empirically treated with flucloxacillin intravenously, which was continued after blood cultures revealed bacteraemia with gram-positive cocci. Within a few days, her temperature and C-reactive protein decreased and the erythema around the eye disappeared. The skin lesions on the back, however, remained unchanged.

      2. Diagnosis

      Upon further history taking, the patient revealed that for many years she had been applying a hot water bottle to her lower back during the night against the cold. Since a few months, the brown skin lesions had developed. Therefore, we diagnosed it as erythema ab igne (literally: redness from fire) [
      • Patel D.P.
      The evolving nomenclature of erythema ab igne-redness from fire.
      ], a skin abnormality that can arise after repeated exposure to heat. In the past, erythema ab igne occurred more frequently due to heat exposure from fireplaces, but in the modern era of central heating it has become rare. However, it may still occur, for example due to exposure to terrace heaters, hot water bottles, heated car seats, or laptops [
      • Salgado F.
      • Handler M.Z.
      • Schwartz R.A.
      Erythema ab igne: new technology rebounding upon its users?.
      ].
      Erythema ab igne is presumably caused by heat-induced injury of the vascular plexus [
      • Salgado F.
      • Handler M.Z.
      • Schwartz R.A.
      Erythema ab igne: new technology rebounding upon its users?.
      ], resulting in a typical reticular erythematous skin lesion and eventually brown hyperpigmentation. As in our case, it is often an incidental finding that is unrelated to the present medical problem. Nevertheless, recognition is important as it may be mistaken for drug eruptions or a symptom of a systemic disease, leading to unnecessary diagnostic tests or inappropriate therapy. Treatment mainly consists of eliminating the heat exposure, but follow-up should be considered as there is a small chance of transformation to squamous or Merkel cell carcinoma [
      • Hewitt J.B.
      • Sherif A.
      • Kerr K.M.
      • Stankler L.
      Merkel cell and squamous cell carcinomas arising in erythema ab igne.
      ].

      Contribution

      Both authors cared for the patient and contributed to writing the manuscript.

      Disclosures/Conflicts of interest

      None.

      References

        • Patel D.P.
        The evolving nomenclature of erythema ab igne-redness from fire.
        JAMA Dermatol. 2017; 153: 685
        • Salgado F.
        • Handler M.Z.
        • Schwartz R.A.
        Erythema ab igne: new technology rebounding upon its users?.
        Int J Dermatol. 2017; https://doi.org/10.1111/ijd.13609
        • Hewitt J.B.
        • Sherif A.
        • Kerr K.M.
        • Stankler L.
        Merkel cell and squamous cell carcinomas arising in erythema ab igne.
        Br J Dermatol. 1993; 128: 591-592